Sign In | Create an Account | Welcome, . My Account | Logout | Subscribe | Submit News | Contact Us | Home RSS
 
 
 

Local doctors ease fears

October 9, 2012
Jenn Brookens - Staff Writer , Fairmont Sentinel

FAIRMONT - News of a meningitis outbreak among people who have received steroid shots is causing alarm now that there are diagnosed cases in Minnesota.

But officials at the Center for Speciality Care in Fairmont have made it a point to let patients know that any steroid shots received there are not at risk.

"The deal is, it's all come from this one compound pharmacy in Massachusetts," said Dr. Corey Welchlin of Center for Speciality Care. "What a compound pharmacy does is makes the things together for the steroid injection. But our clinic does not use that pharmacy."

The New England Compounding Center of Framingham, Mass., has recalled all of its recent products because of a meningitis outbreak traced to its steroid shots.

As of Monday afternoon, the Associated Press was reporting 91 cases of a rare viral meningitis in nine states including Minnesota. So far, there have been seven deaths, including one in Minnesota.

"As far as I know, there are only six Minnesota clinics that use NECC, and they're all in the Twin Cities area," Welchlin said.

Dr. Steve Parnell confirmed that Dulcimer Medical Clinic in Fairmont does not use NECC products.

Kevin Burns, regional director of public affairs for Mayo Clinic Health System, stated that Mayo did a through review of its inventories and was able to determine that none of the steroid medication in question was purchased by any of the Mayo facilities.

"All of the items in our inventory that were purchased from NECC were quarantined and removed from the entire system," Burns added. "We did this voluntarily to ensure patient safety. We want to alleviate all possible concerns ... But through this through validation of supplies, none of our steroid medication was purchased from the compound pharmacy in question."

"This is the only compound pharmacy that carries the risk," Welchlin said. "We are wanting to make sure that people in the Fairmont area know we did not receive the contaminated steroids."

The contamination of the steroid shots is being cause by the fungi Aspergillus.

"Within a week to four weeks of the injection, the patient would start exhibiting the symptoms of fever, headache, stiffness, a sensitivity to light and numbness in parts of the body," Welchlin said. "The only way to diagnose this fungal meningitis is with a spinal tap."

While none of the local clinics quoted in this article use the NECC pharmacy for steroid shots, patients who need steroid shots are obviously concerned.

"We've received a number of calls from patients, and the ones who come in for a shot ask about it," said Dr. Joe Klick, a CRNA on staff at Center for Speciality Care. "We've been able to reassure them that we've never used anything from NECC."

 
 

 

I am looking for:
in:
News, Blogs & Events Web